Sexual Dysfunction and Medication
In discussing drug-specific side effects, it is important to discuss sexual dysfunction and thiazide diuretics. In TOMHS, there were two major determinates of male potency. One was age (Figure 7). As men get older, potency decreases. As the systolic pressure goes up, potency decreases. Comorbidities also play an important role. If a patient has prostate cancer, diabetes, or is drinking more than a moderate amount of alcohol, potency decreases. At the beginning of the TOMHS, about 15% of male patients had erectile dysfunction. Over the course of the trial, another 10%-15% of patients developed this problem. At 1 year, patients on chlorthalidone exhibited more sexual dysfunction than those on other medications, but at the end of 4 years there was no difference between placebo and any of the different medications tested, including the diuretic.
The Treatment of Mild Hypertension Study (TOMHS) results: percentage of men at baseline reporting problems with obtaining and/or maintaining an erection by age and systolic blood pressure. Reprinted with permission from Hypertension. 1997;29:8-14.
Studies have looked at female sexual function and generally have shown no difference among the various classes of antihypertension drugs. Any regimen can have an effect on sexual function. Studies indicate that when this occurs, the best advice is to encourage weight reduction, if appropriate, and an exercise program to improve sexual performance.[21,22] In the ALPINE study, the Subjective Symptoms Assessment Profile was used to evaluate sex life satisfaction (interest and performance), comparing candesartan with HCTZ ( Table 4 ); there were minimal reports of sexual problems, but there was no difference between candesartan and HCTZ with regard to sex life satisfaction.
Beta-blocker therapy has been linked to symptoms of depression, fatigue, and sexual dysfunction. These agents are an important class of drugs, not only for hypertension but also for the treatment of angina, post MI and HF. A meta-analysis in 2002 evaluated ß-blocker, placebo-controlled trials for incidence of depression, fatigue, and sexual dysfunction ( Table 5 ). Approximately 70% of the patients in the placebo arms complained of fatigue. Fifteen trials were reviewed that involved more than 35,000 patients. In seven trials examining more than 10,000 patients, there was no significant difference in the occurrence of depression between the ß blocker- and placebo-treated patients. In 10 more trials with more than 17,000 patients, there were only four withdrawals per 1000 patients per year from fatigue; these occurred mostly with propranolol. A significantly greater number of patients reported fatigue with propranolol compared with later-generation ß blockers like atenolol. With low dosages of atenolol, fatigue would be unusual. There were only two withdrawals per 1000 patients per year for sexual dysfunction.
A recent study examined the placebo effect related to erectile dysfunction and ß-blocker admin-istration. When you think a pill is going to do you some good, many times it does. If you think a pill is going to do you some harm, many times it does. In this study, three groups of men were administered 50 mg of atenolol. In the first group, patients were not told that it was a bioactive drug, and erectile dysfunction was minimal over several months. In the second group, patients were told that they were being administered a ß blocker, and reports of erectile dysfunction significantly increased. The third group of men were told that they were being given a ß blocker and that they might experience erectile dysfunction and, again, erectile dysfunction significantly increased. The message given to patients may have an important effect on subsequent adverse effect reporting. There is no doubt that there are truly some cases of sexual dysfunction from the use of diuretics or ß blockers, but these are not as common as many have been led to believe.
© 2005 Le Jacq Communications, Inc.
Cite this: Quality of Life and Antihypertensive Drug Therapy - Medscape - May 01, 2005.